South Carolina, 2004

Damaging Wind in South Carolina, May 30, 2004

May 30, 2004 · NWS ILM · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 30, 1:20 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, May 30, 1:20 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
220 PM EDT SUN MAY 30 2004

.DISCUSSION...
THE EASTERN PORTION OF THE FORECAST AREA IS IN THE WAKE OF THE LEAD
IMPULSE WHICH IS NOW OFF THE COAST AND THE WARM FRONT PER STREAM-
LINES CONTINUES TO DRIFT NORTH ACROSS NC. THE NEXT IMPULSE IS
MOVING INTO ILM/S WESTERN FORECAST AREA. DECENT CAPE IN PLACE
PER LAPS PLOTS ALONG WITH MODERATE INSTABILITY SO EXPECT SCATTERED
AREAS OF CONVECTION TO CONTINUE TO PROGRESS ACROSS THE FORECAST AREA
THROUGH THE AFTERNOON AND THIS EVENING. A COLD FRONT IS EXPECTED TO
MOVE INTO THE AREA DURING MON WITH DECENT SOUTHWEST FLOW AND WARMER
LOW LEVEL AIR PRECEDING IT. THIS WILL ALLOW TEMPS TO WARM TO THE
UPPER 80S TO AROUND 90 MOST LOCATIONS. 925 MB FLOW IS ALSO EXPECTED
TO RANGE FROM 25-30 KTS MONDAY RESULTING IN BREEZY SURFACE WINDS.
WILL CONTINUE WITH CHANCE POPS THROUGH MON...THEN SLIGHT CHANCE MON
NIGHT. WILL HOLD OFF ON POPS FOR TUE AND TUE NIGHT...AND CONTINUE
WITH CHANCE POPS FOR MAINLY WED AFTERNOON AND NIGHT AS THE NEXT COLD
FRONT MOVES INTO THE REGION. ALTHOUGH POPS MAY EVENTUALLY BE NEEDED
I LEFT THE END OF THE WEEK DRY (SILENT 10-20 POPS) FOR NOW GIVEN THE
INCONSISTENCIES SHOWN FROM RUN TO RUN. THE MODELS ARE STILL HAVING A
DIFFICULT TIME WITH FEEDBACK... ESPECIALLY THE GFS SO CONFIDENCE
REMAINS LOW AFTER THE FIRST FEW PERIODS. FAVORED A BLEND OF FWC/MAV
NUMBERS IN THE FIRST FEW PERIODS AND THE ENSEMBLE MEANS IN THE
EXTENDED.

&&

.MARINE...
SOUTH SOUTHEAST WINDS OF 10 TO 15 KNOTS AND SEAS OF 3 FT CONTINUE
WITH SURF CONDITIONS REPORTED AT 1 TO 2 FT AROUND 11 THIS MORNING.
AS FRONT APPROACHES WATERS MODELS SHOW INCREASE OF SOUTHWEST WINDS
IN THE 15 TO 25 KNOT RANGE.  09Z SREF ENSEMBLE PROBABILISTIC WINDS
SHOWING BEST PROBABILITY OF WINDS TO RANGE BETWEEN 20 TO 25 KNOTS
MONDAY AFTERNOON INTO MONDAY EVENING.

MRP GUIDANCE IS RUNNING IN THE 30 KNOT RANGE BUT WITH LATEST 12Z
MODELS AND ENSEMBLE PREFER THE 20 TO 25 KNOT RANGE. SO WILL CONTINUE
HEADLINE OF POSSIBLE SMALL CRAFT MONDAY AFTERNOON AND EVENING NORTH
OF LITTLE RIVER.  WAVEWATCH AT ILM01 SHOWING SEAS APPROACHING 6 FEET
FOR 4 HOURS MONDAY EVENING.

FOR THE REMAINDER OF THE FORECAST FOLLOWED GFS AND WAVE WATCH.

&&

.PRELIMINARY POINT TEMPS/POPS...
WILMINGTON     73  88  68  86 /  40  40  30  10
LUMBERTON      71  89  65  88 /  30  50  20  10
FLORENCE       72  89  66  88 /  30  50  20  10
MYRTLE BEACH   74  85  68  85 /  30  40  30  10

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.

&&

PUBLIC: PFAFF
MARINE: HAWKINS
Hazardous weather outlook, May 30, 3:24 AM EST, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
424 AM EDT SUN MAY 30 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-311000-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
424 AM EDT SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HOWEVER...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE
ALONG A FRONTAL BOUNDARY THAT IS SLOWLY LIFTING NORTH ACROSS THE AREA
TODAY. A FEW STORMS OR THE HEAVIER SHOWERS COULD CROSS THE SAME
LOCATIONS DUMPING COPIUS AMOUNTS OF RAINFALL EACH TIME IN A SHORT
PERIOD OF TIME. THIS COULD RESULT IN TEMPORARY PONDING OR FLOODING OF
LOW SPOTS AND SLOW DRAINING AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORM ACTIVITY DURING THE
DAY ON MONDAY...MAINLY AHEAD OF A COLD FRONTAL BOUNDARY. AT THIS
POINT IN TIME...DAMAGING WIND GUSTS LOOK TO BE THE BIGGEST POTENTIAL.
HOWEVER AS THE SYSTEM EVOLVES DURING ITS MOVEMENT TOWARDS THE EAST
COAST...A TORNADO THREAT MAY BECOME A POSSIBILITY.

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY...HOWEVER ACTIVATION MAY
BE NEEDED ON MONDAY.

HOEHLER

In the hours before

Special weather statement, May 30, 12:59 PM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
159 PM EDT SUN MAY 30 2004

SCZ024-301900-
DILLON-
159 PM EDT SUN MAY 30 2004

...STRONG THUNDERSTORM WILL AFFECT DILLON COUNTY THROUGH 3 PM EDT...

AT 155 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM WITH FREQUENT LIGHTNING AND WIND GUSTS IN EXCESS OF 35
MPH BETWEEN BINGHAM AND OAK GROVE...MOVING EAST AT 20 TO 25 MPH. THIS
THUNDERSTORM WILL BE OVER LATTA BY 210 PM EDT AND CARMICHAEL
CROSSROAD BY 225 PM EDT.

IN ADDITION TO THE LIGHTNING AND WIND GUSTS THIS THUNDERSTORM MAY
PRODUCE SMALL HAIL AND HEAVY RAINFALL UP TO ONE AND ONE HALF INCH OF
RAIN. IF THIS STORM STRENGTHENS FURTHER THEN WARNINGS MAY BE NEEDED.

STAY INDOORS UNTIL THE STORM PASSES. ALSO...STAY TUNED TO NOAA
WEATHER RADIO FOR FURTHER DETAILS OR UPDATES.

PFAFF

The radar

The Wilmington radar (KLTX), 45 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Horry

When
May 30, 3:10 PM EST
Where
Horry County, Nixonville
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
33.833, -78.883

Tree down on Hwy 90.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2004Every state in 2004This day in weather historyWarnings in South Carolina, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402481.